Arizona, 2019

Damaging Wind in Arizona, September 3, 2019

September 3, 2019 · NWS TWC · 1 event in 1 county or zone

Isolated storms moved southwest across southeast Arizona during the afternoon and evening. The strongest storms were in Pinal, Greenlee and northern Graham counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

Isolated storms moved southwest across southeast Arizona during the afternoon and evening. The strongest storms were in Pinal, Greenlee and northern Graham counties. One storm produced a severe wind gust at the Horse Camp RAWS.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Sep 3, 3:30 PM MST, 3 hours 55 minutes earlier.

Area forecast discussion, Sep 3, 3:30 PM MST, 3 hours 55 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
330 PM MST Tue Sep 3 2019

.SYNOPSIS...Limited moisture will resuled in only isolated
thunderstorms Wednesday through Friday. Above-normal to near-record
temperatures will persist through this period as well. An expected
increase in moisture should bring increasing storm chances this
weekend along with a gradual cooling trend.

&&

.DISCUSSION...As anticipated, storms have started to fire off
this afternoon mainly south and east of the Tucson area and
particularly over terrain. Our steering flow has increased just a
bit with storms having no issues moving off the terrain and into the
valleys toward the west and southwest. Main concern with these
storms will be gusty outflows with the 03/22Z SPC meso-analysis
indicating DCAPE in excess of 1400 J/kg across the CWA. Several of
the latest CAM solutions still have parts of Tucson getting in on
the action this afternoon or early this evening, and the latest
radar imagery from KEMX shows storms trying to push westward off the
Catalina and Rincon Mountains. All in all though, things should
quiet down after sunset since we don't have much upper level support
for convection continuing overnight.

On Wednesday, we'll limit convection to western Pima County and the
White Mountains as high pressure slides slightly eastward and the
ridge builds a bit. This will allow temperatures to increase a few
degrees compared to today, with a few spots nearing record highs.
Please see the climate section below for more information on records
for today and Wednesday.

This would be a good time to mention the newly-named Tropical Storm
Fernand in the Western Gulf of Mexico. Expected to make landfall
south of the US/Mexico border in Texas Wednesday afternoon, the GFS
and ECMWF attempt to bring the remnant moisture field from Fernand
around the base of the high and across Chihuahua and Sonora by the
end of the work week. Whether the moisture holds together long
enough to make it into southern Arizona is still yet to be seen, but
we'll keep a close eye on subsequent model solutions in the coming
days. For now, we'll keep just slight chance PoPs in the forecast
Thursday and Friday mainly near the AZ/Mexico border and across the
White Mountains. Hurricane Juliette in the eastern Pacific will
churn well to our south and west this week and have almost no impact
on our weather. Still, high temperatures will continue to run 3-6
degrees warmer than average into Saturday with strong high pressure
in control.

This weekend the upper level ridge breaks down as a trough nears the
Pacific NW coast, initiating a cooling trend back toward seasonal
normals early next week. This should accompany deeper moisture and
more widespread rain chances returning to the region on
southwesterly flow aloft, particularly from Sunday through at least
Tuesday.

&&

.AVIATION...Valid through 05/00Z.
Isolated to scattered SHRA/TSRA develop this afternoon, continuing
into the evening hours. Storms should be fairly limited to Cochise
and eastern Pima Counties between 03/21Z and 04/01Z. FEW-SCT clouds
10k-15k ft MSL through the period, though occasionally BKN near
TSRA. Brief MVFR conditions and gusty outflow winds to 40 kts
possible near the stronger TSRA. Otherwise, SFC winds generally
remain below 12 kts through the forecast period favoring a NWLY-NELY
direction during the afternoon. Aviation discussion not updated for
TAF amendments.

&&

.FIRE WEATHER...Isolated to scattered showers and thunderstorms
into this evening, decreasing in coverage by Wednesday as drier air
overspreads the region. This allows temperatures to rise well above
normal for this time of year, with afternoon breeziness from Tucson
eastward. Generally dry weather persists for several days until the
pattern begins to shift over the weekend. Thunderstorm activity
becomes fairly widespread on Sunday continuing into the start of
next week. Winds could be gusty and erratic near thunderstorms, but
otherwise light and terrain driven.

&&

.CLIMATE...
Near record high temperatures the next 2 days for a few locations.

DATE                         Sep 03           Sep 04                                             FCST RCD/YR      FCST RCD/YR      FCST RCD/YR
TUCSON INTL AIRPORT       103 107/1983     105 106/2011
BISBEE-DOUGLAS AIRPORT     96 102/1948      95 101/1952
AJO                       106 111/2002     106 111/2007
KITT PEAK                  84  87/1979      86  89/1979
ORGAN PIPE CACTUS         106 111/1982     106 109/1979
PICACHO PEAK              104 108/2010     106 109/2002
SAFFORD AG STATION        104 105/1982     102 106/1948
SIERRA VISTA FD            93  99/1917      94  98/2012
TOMBSTONE                  95 101/1983      95 106/1917
WILLCOX                    97 104/1948      96 105/1929

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...Carpenter
AVIATION/FIRE WEATHER...Powell

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Sep 3, 2:52 PM MST, 4 hours 33 minutes before
Special Weather Statement
National Weather Service Tucson AZ
252 PM MST Tue Sep 3 2019

AZZ503-032230-
Upper Santa Cruz River and Altar Valleys including Nogales-
252 PM MST Tue Sep 3 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PIMA AND
SOUTHWESTERN SANTA CRUZ COUNTIES UNTIL 330 PM MST...

At 251 PM MST, Doppler radar was tracking a strong thunderstorm 7
miles south of Arivaca, or 17 miles southwest of Tubac, moving
northwest at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Arivaca, Sasabe, Arivaca Lake and Ruby.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3150 11160 3168 11146 3150 11109 3135 11112
TIME...MOT...LOC 2151Z 121DEG 21KT 3148 11129

MP
Special weather statement, Sep 3, 3:05 PM MST, 4 hours 20 minutes before
Special Weather Statement
National Weather Service Tucson AZ
305 PM MST Tue Sep 3 2019

AZZ506-507-509-511-032245-
Upper Gila River and Aravaipa Valleys including
Clifton/Safford-Southeast Pinal County including
Kearny/Mammoth/Oracle-Upper San Pedro River Valley including Sierra
Vista/Benson-Galiuro and Pinaleno Mountains including Mount Graham-
305 PM MST Tue Sep 3 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PIMA...SOUTHWESTERN
GRAHAM...NORTHWESTERN COCHISE AND SOUTHEASTERN PINAL COUNTIES UNTIL
345 PM MST...

At 304 PM MST, Doppler radar was tracking a strong thunderstorm 15
miles southeast of San Manuel, or 20 miles southeast of Mammoth,
moving southwest at 10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Mammoth, San Manuel and Redington.

LAT...LON 3280 11049 3252 11025 3232 11040 3265 11074
TIME...MOT...LOC 2204Z 026DEG 10KT 3250 11041
Special weather statement, Sep 3, 3:50 PM MST, 3 hours 35 minutes before
Special Weather Statement
National Weather Service Tucson AZ
350 PM MST Tue Sep 3 2019

AZZ503-504-507-513-032330-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-Tucson Metro Area including Tucson/Green
Valley/Marana/Vail-
350 PM MST Tue Sep 3 2019

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PIMA AND
NORTHEASTERN SANTA CRUZ COUNTIES UNTIL 430 PM MST...

At 347 PM MST, Doppler radar was tracking a cluster of strong
thunderstorms with one near Corona De Tucson and the others north of
Sonoita, moving southwest at 32 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Vail, Sonoita, Elgin, Corona De Tucson, and Madera Canyon.

LAT...LON 3213 11077 3197 11048 3157 11047 3168 11096
TIME...MOT...LOC 2247Z 023DEG 30KT 3197 11068
Special weather statement, Sep 3, 4:16 PM MST, 3 hours 9 minutes before
Special Weather Statement
National Weather Service Tucson AZ
416 PM MST Tue Sep 3 2019

AZZ502-504>507-514-040000-
Santa Catalina and Rincon Mountains including Mount
Lemmon/Summerhaven-Tohono O'odham Nation including Sells-Southeast
Pinal County including Kearny/Mammoth/Oracle-Upper San Pedro River
Valley including Sierra Vista/Benson-Tucson Metro Area including
Tucson/Green Valley/Marana/Vail-South Central Pinal County including
Eloy/Picacho Peak State Park-
416 PM MST Tue Sep 3 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PIMA AND
SOUTHEASTERN PINAL COUNTIES UNTIL 500 PM MST...

At 414 PM MST, Doppler radar was tracking a cluster of strong
thunderstorms from the Catalina Foothills, north to Oracle. The
thunderstorms were moving southwest at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Tucson, Catalina, Oro Valley, Marana, Oracle, Casas Adobes, Flowing
Wells, Tanque Verde, Saddlebrooke, Avra Valley, Tortolita, Mount
Lemmon/Summerhaven, Sabino Canyon Recreation Area, Catalina State
Park, Saguaro National Park West, Catalina Foothills, Tucson Estates,
Picture Rocks, Campo Bonito and Dove Mountain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3219 11120 3250 11140 3274 11077 3233 11061
TIME...MOT...LOC 2314Z 065DEG 15KT 3241 11087

Zell
Special weather statement, Sep 3, 5:38 PM MST, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Tucson AZ
538 PM MST Tue Sep 3 2019

AZZ501-502-040115-
Tohono O'odham Nation including Sells-Western Pima County Including
Ajo/Organ Pipe Cactus National Monument-
538 PM MST Tue Sep 3 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PIMA COUNTY UNTIL
615 PM MST...

At 538 PM MST, Doppler radar was tracking a strong thunderstorm 22
miles south of Pisinemo, or 24 miles southwest of Sells, moving west
at 20 mph.

Wind gusts of 50 mph and blowing dust will be possible with this
storm.

Locations impacted include...
Organ Pipe Cactus National Monument, Ali Chugk, Pia Oik, Kots Kug and
Papago Farms.

LAT...LON 3185 11272 3186 11272 3201 11254 3177 11201
      3165 11207
TIME...MOT...LOC 0038Z 106DEG 18KT 3172 11221
Special weather statement, Sep 3, 6:55 PM MST, 30 minutes before
Special Weather Statement
National Weather Service Tucson AZ
655 PM MST Tue Sep 3 2019

AZZ506-509-511-040230-
Upper Gila River and Aravaipa Valleys including
Clifton/Safford-Southeast Pinal County including
Kearny/Mammoth/Oracle-Galiuro and Pinaleno Mountains including Mount
Graham-
655 PM MST Tue Sep 3 2019

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL GRAHAM AND EASTERN
PINAL COUNTIES UNTIL 730 PM MST...

At 655 PM MST, Doppler radar was tracking a strong thunderstorm 16
miles southeast of San Carlos, or 22 miles east of Christmas, moving
west at 20 mph.

Winds in excess of 45 mph will be possible with this storm.

Locations impacted include...
San Carlos Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3319 11023 3302 11030 3307 11066 3314 11063
      3313 11059 3317 11054 3316 11053 3318 11053
      3320 11040 3328 11046 3329 11045
TIME...MOT...LOC 0155Z 108DEG 16KT 3313 11035

The radar

The Phoenix radar (KIWA), 117 km away, was scanning. The volume nearest the first event began at 02:24 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pinal

When
September 3, 7:25 PM MST
Where
Pinal County, 13.18 mi N of Copper Creek
Measured
56 kt (64 mph) measured gust
Reported by
RAWS
Coordinates
32.940, -110.490

The Horse Camp RAWS measured a wind gust of 65 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2019Every state in 2019This day in weather historyWarnings in Arizona, September 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 855953.